Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 37, NWS Birmingham, AL

February 12, 2020Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 12, 2020, 5:26 PM CST for Marion County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2020, 5:26 PM CST (23:26 UTC)
Expired
Feb 12, 2020, 6:00 PM CST
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 12, 4:34 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 377 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
377 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WUUS54 KBMX 122326
SVRBMX
ALC093-130015-
/O.NEW.KBMX.SV.W.0037.200212T2326Z-200213T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
526 PM CST Wed Feb 12 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Marion County in northwestern Alabama...

* Until 615 PM CST.

* At 526 PM CST, severe thunderstorms were located along a line
  extending from near Hackleburg to Sulligent, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Glen
  Allen, Gu-
  Win, Brinn, Lake Buttahatchee, Bear Creek, Twin, Tucker, Tessner,
  Pearces Mill, Rankin Fite Airport, Upper Bear Creek Reservoir,
  Texas, Pigeye and Marion County Public Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3430 8763 3391 8764 3392 8795 3402 8795
      3402 8799 3405 8799 3406 8809 3431 8794
TIME...MOT...LOC 2326Z 254DEG 49KT 3426 8791 3389 8811 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
4 follow-up statements
694 
WWUS54 KBMX 122333
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
533 PM CST Wed Feb 12 2020

ALC093-130015-
/O.CON.KBMX.SV.W.0037.000000T0000Z-200213T0015Z/
Marion AL-
533 PM CST Wed Feb 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR MARION COUNTY...

At 533 PM CST, severe thunderstorms were located along a line
extending from near Hackleburg to Beaverton, moving east at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Glen
Allen, Gu-
Win, Brinn, Lake Buttahatchee, Bear Creek, Twin, Tucker, Tessner,
Pearces Mill, Rankin Fite Airport, Upper Bear Creek Reservoir, Texas,
Marion County Public Lake and Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3406 8805 3431 8787 3430 8763 3391 8764
      3392 8795 3402 8795 3402 8799 3405 8799
TIME...MOT...LOC 2333Z 248DEG 57KT 3428 8775 3391 8803 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
114 
WWUS54 KBMX 122340
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
540 PM CST Wed Feb 12 2020

ALC093-130015-
/O.CON.KBMX.SV.W.0037.000000T0000Z-200213T0015Z/
Marion AL-
540 PM CST Wed Feb 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR EASTERN MARION COUNTY...

At 540 PM CST, severe thunderstorms were located along a line
extending from near Phil Campbell to near Guin, moving east at 55
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Winfield, Haleyville, Guin, Brilliant, Gu-
Win, Brinn, Lake Buttahatchee, Bear Creek, Twin, Tucker, Tessner,
Pearces Mill, Upper Bear Creek Reservoir, Marion County Public Lake,
Piney Grove and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3399 8764 3392 8785 3392 8795 3402 8795
      3402 8799 3403 8799 3431 8780 3430 8763
TIME...MOT...LOC 2340Z 254DEG 49KT 3430 8767 3393 8795 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
354 
WWUS54 KBMX 122350 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
550 PM CST Wed Feb 12 2020

ALC093-130015-
/O.CON.KBMX.SV.W.0037.000000T0000Z-200213T0015Z/
Marion AL-
550 PM CST Wed Feb 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR SOUTHEASTERN MARION COUNTY...

At 550 PM CST, severe thunderstorms were located along a line
extending from 7 miles northeast of Needmore to near Winfield, moving
east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Winfield, Haleyville, Guin, Brilliant, Gu-
Win, Lake Buttahatchee, Bear Creek, Twin, Tucker, Piney Grove and
Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3392 8794 3430 8767 3430 8763 3399 8764
      3392 8785
TIME...MOT...LOC 2350Z 254DEG 49KT 3433 8753 3396 8781 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
871 
WWUS54 KBMX 130000
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
600 PM CST Wed Feb 12 2020

ALC093-130010-
/O.CAN.KBMX.SV.W.0037.000000T0000Z-200213T0015Z/
Marion AL-
600 PM CST Wed Feb 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CST for
northwestern Alabama.

LAT...LON 3392 8794 3430 8767 3430 8763 3399 8764
      3392 8785
TIME...MOT...LOC 2359Z 254DEG 49KT 3436 8739 3399 8767 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 12:59 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Feb 12, 12:59 PM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1259 PM CST Wed Feb 12 2020

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1256 PM CST Wed Feb 12 2020/

Through Tomorrow.

Latest obs are beginning to show indications of surface cyclogenesis
over the ArkLaMiss early this afternoon with northerly winds over
Arkansas and southeasterly winds nearby over western Mississippi.
The warm front has lifted north of Central AL, placing the area
within the warm sector ahead of the frontal system developing to our
west. This is evident by surface temps already in the upper 70s
across our south. Winds may become gusty enough to take down a few
trees in saturated soils across the area this afternoon as the
pressure gradient strengthens.

The surface low lifts northeastward into the TN Valley later today.
I continued to maintain the same risks for severe weather tonight
through Thursday morning across all of Central AL in association
with the cold frontal passage, although the start/threat timing was
moved forward by 2 hours based on latest hi-res guidance. Dry 800-
500mb air shown on forecast soundings has allowed for clearing in
the clouds across south Alabama and has stunted shower activity.
This may allow for a bit more destabilization than anticipated
across the south if surface temps rise a few degrees higher than
expected. Nonetheless, areas across the north and west, which will
experience the more favorable dynamics this evening, remain under
thick cloud cover with temps in the 50/60s. Warm air aloft with weak
lapse rates continues to limit overall positive buoyancy for this
event, but guidance continues to show enough marginal instability
developing within a favorable wind shear environment to support
the potential for severe storms along the front.

In a normal scenario, the progressive nature of this system would
not warrant much concern for flash flooding. However, forecasted
rainfall amounts of 1 to 2 inches over the next 24 hours across the
northern half of the forecast area will be enough to produce
localized flooding issues over areas that have already seen up to 6
inches of rainfall since Monday. Therefore, a Flash Flood Watch is
in effect from 4PM this afternoon through 6AM Thursday, and we urge
folks to never drive through flooded roadways. The front will exit
the area by mid morning Thursday and likewise the severe threat will
end across the southeast. A few post-frontal showers and clouds may
linger across the south as the low-level trough axis moves over
the state, but conditions will greatly improve by tomorrow
afternoon with highs in the low 50s northwest to upper 60s
southeast.

86

.LONG TERM...
/Updated at 0325 AM CST Wed Feb 12 2020/

Thursday night through Friday.

Frontal passage will continue across much of the Southeast on
Thursday night, with only a few lingering areas of overrunning light
rain possible across the far southeast Thu evening. A much
cooler/drier airmass will build across Central Alabama Thu night
with northerly flow streaming from a stout high pressure centering
near the mid Mississippi River Valley by Friday morning. Thus, a
cold Fri morning is expected - with lows in the 20s/30s just before
sunrise. With sub-freezing temperatures forecast, any lingering
water on sheltered roadways across the north could freeze overnight.
Motorists should exercise caution until temperatures rebound later
in the morning. Highs Fri afternoon are forecast in the 40s/50s
amidst the stable Canadian airmass with an amplified trough now
passing overhead and to our east.

Saturday through Tuesday.

Zonal split-flow aloft will characterize much of the region by
Saturday with a low-level subtropical ridge trying to develop across
the Gulf. With time, flow trajectories across the western Gulf could
permit some light isentropic rain across the area by Sunday, though
this notion still varies amongst guidance. Have kept PoPs
conservative for now, especially as QPF would likely remain on the
lighter side anyway. By early next week the upper-level pattern is
expected to become more amplified as a positively tilted longwave
trough moves across the Rockies and into the Plains. This would
likely foster cyclogenesis to our northwest as the Deep South/Gulf
Coast experiences warm/moist advection and height rises.

An axis of low-level confluent flow is expected to develop
between the trough and ridge and generally collocate with a
surface front - somewhere from the Southern Plains northeastward
into the Ohio Valley. This will be the primary focus for
rain/thunderstorm activity for Mon/Tue, but guidance remains wet
overall amidst our saturating airmass. At some point this low
pressure system would need to eject northeastward and drag the
cold front into the Southeast, though persistent southwesterly
flow aloft does not favor a lot of southeastward movement of the
front. Due to uncertainties with timing/spatial extent of these
features, PoPs were truncated through the long-term to <55% (below
'likely'). Slight chance thunderstorm mentioning was included
Mon/Tue as forecast temperatures would suggest at least non-zero
values of MUCAPE, though no severe weather is expected at this
time.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Low ceilings present across the area this morning with isolated
light showers found across northern Alabama. A touch of dry mid
level air will work northward through southerly flow this afternoon
with ceilings briefly improving into VFR at all terminals. A
developing surface low tracks over northern Mississippi this
afternoon with gusty southerly winds possible due to the
strengthening pressure gradient across the area. After sunset, a
cold front will move across Central AL during the overnight hours
producing widespread rain with a chance for thunder at all sites.
PROB30 for TSRA as early as 03Z at our northern sites and 07Z at our
southern sites as the front passes through the area. A few post
frontal showers may linger behind the front, but overall aviation
conditions will begin improving towards the end of this period.

86

&&

.FIRE WEATHER...

Periods of rain will continue through at least midday on Thursday,
with additional rainfall of at least ~1-1.5" across Central
Alabama. A strong cold front moves through the area thereafter
which will help promote cooler and drier weather through at least
Saturday. Minimum relative humidity values should remain above 30%
Friday and Saturday afternoons before better moisture begins to
return Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     53  56  28  47  26 / 100  40   0   0   0
Anniston    56  59  31  49  27 /  90  60   0   0   0
Birmingham  52  57  30  48  29 / 100  40   0   0   0
Tuscaloosa  51  55  30  50  28 / 100  20   0   0   0
Calera      53  57  31  49  28 / 100  40   0   0   0
Auburn      61  64  36  53  30 /  90  90  10   0   0
Montgomery  60  64  36  56  30 / 100  80  10   0   0
Troy        63  67  39  56  31 /  90  90  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch from 4 PM CST this afternoon through late
tonight for the following counties: Bibb...Blount...Calhoun...
Cherokee...Chilton...Clay...Cleburne...Coosa...Etowah...
Fayette...Greene...Hale...Jefferson...Lamar...Marion...Perry...
Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 12, 3:41 AM CST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
341 AM CST Wed Feb 12 2020

ALZ011>015-017>050-131245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
341 AM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible from 8 PM this evening
and will persist overnight. Damaging winds up to 60 mph and a brief
tornado are the primary threats.

Periods of heavy rainfall are possible through tonight. Recent heavy
rainfall has produced saturated soil conditions, and any additional
rainfall could result in flash flooding.

Many area rivers are in or expected to rise above flood stage.
Please see the latest river statements for specific details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms could linger into early Thursday
morning across southeast portions of Central Alabama. Damaging winds
up to 60 mph and a brief tornado are the primary threats.

Many rivers will continue to rise over the next few days. Many have
reached flood stage or will reach flood stage. Please see the latest
river statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed this afternoon into Thursday morning.

In the hours before

Special weather statement, Feb 12, 4:38 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
438 PM CST Wed Feb 12 2020

ALZ011-012-122345-
Marion AL-Lamar AL-
438 PM CST Wed Feb 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN LAMAR
COUNTIES UNTIL 545 PM CST...

At 438 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to near New Salem to near
Aberdeen. Movement was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Hamilton, Winfield, Haleyville, Sulligent, Guin, Hackleburg,
Brilliant, Glen Allen, Detroit, Beaverton, Gu-
Win, Weston, Blooming Grove, Lamar County Airport, Brinn, Lake
Buttahatchee, Crews, Bear Creek, Twin and Tucker.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3432 8817 3430 8763 3391 8764 3392 8795
      3379 8795 3380 8824
TIME...MOT...LOC 2238Z 247DEG 46KT 3439 8823 3413 8837 3390 8856

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 11:57 PM CSTRiver Flood WarningBMXCalhoun, Cherokee, Etowah, St. Clair57 hr
Feb 12, 5:14 AM CSTRiver Flood WarningBMXElmore, Montgomery13 days
Feb 12, 8:26 AM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby12 hr
Feb 12, 4:38 PM CSTSpecial Weather StatementBMXMarion67 min
Feb 12, 5:14 PM CSTSevere Thunderstorm WarningBMXLamar30 min
Feb 12, 5:38 PM CSTSevere Thunderstorm WarningBMXWinston52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.